Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Las Vegas, NV

July 3, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 3, 2006, 2:21 PM PDT for San Bernardino County, California. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 2:21 PM PDT (21:21 UTC)
Expired
Jul 3, 2006, 4:15 PM PDT
In force
114 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 146 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 032121
FFWVEF
CAC071-032315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 PM PDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 415 PM PDT.

* AT 211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...TWENTYNINE PALMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3411 11616 3410 11600 3420 11601 3421 11616

$$
SC
1 follow-up statement
000
WGUS75 KVEF 032224
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT MON JUL 3 2006

CAC071-032229-
SAN BERNARDINO CA-
319 PM PDT MON JUL 3 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SAN
BERNARDINO COUNTY...

NATIONAL WEATHER SERVICE RADAR ESTIMATED RAINFALL TOTALS IN EXCESS 
OF TWO INCHES BETWEEN 145 PM AND 245 PM ON THE NORTH SIDE OF TWENTY 
NINE PALMS. ALTHOUGH HEAVY RAINS ARE STILL OCCURRING ALONG HIGHWAY 
62 EAST OF THE TWENTY NINE PALMS AIRPORT...NO MAJOR FLOODING HAS 
BEEN REPORTED IN TWENTY NINE PALMS AND THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. 

LAT...LON 3411 11616 3410 11600 3420 11601 3421 11616

$$
SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 10:25 AM PDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 3, 10:25 AM PDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1025 AM PDT MON JUL 3 2006

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE STRETCHED ACROSS SOUTHERN
CALIFORNIA INTO NORTHWEST ARIZONA THROUGH MIDWEEK. MOISTURE TRAPPED
UNDER THE HIGH WILL LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS OVER
EASTERN NEVADA...NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
&&

.UPDATE...MOIST AND UNTABLE AIR MASS OVER ROUGHLY THE EASTERN HALF
OF THE FORECAST AREA TODAY WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED. QUITE A BIT OF CLOUD COVER AROUND THIS
MORNING AND FORECAST WAS UPDATED EARLY THIS MORNING TO ACCOUNT FOR
THAT IN SEVERAL ZONES. LOOKS LIKE TEMPERATURES MAY STAY DOWN DUE TO
THIS CLOUD COVER AND WILL UPDATE TO LOWER MAX TEMPS FOR SOME ZONES
TODAY. PRECIPITATION FORECAST LOOKS PRETTY GOOD. LOOKING AHEAD...12Z
GFS REALLY GOING GANGBUSTERS TONIGHT WITH A LITTLE LOW MOVING NORTH
THROUGH MOHAVE COUNTY AND INDICATIONS OF A VERY MOIST AIR MASS AND
HEAVY RAIN. MAY ISSUE FLASH FLOOD WATCH LATER TODAY FOR TONIGHT IN
MOHAVE COUNTY AND POSSIBLY CLARK AND LINCOLN COUNTIES. WILL TAKE A
LITTLE MORE TIME TO EVALUATE THIS THREAT AND MAKE A FINAL DECISION
THIS AFTERNOON.
&&

.PREVIOUS DISCUSSION...333 AM PDT MON JUL 3 2006
.SHORT TERM...FOR THE THIRD CONSECUTIVE NIGHT NOCTURNAL STORMS STILL
GOING ON ACROSS EASTERN LINCOLN/CLARK AND MOHAVE COUNTIES. AS WITH
THE PREVIOUS TWO NIGHT MOST STORMS SHOULD DIMINISH AROUND SUNRISE
BUT WOULD EXPECT A FEW TO LINGER INTO THE MORNING ACROSS MOHAVE
COUNTY. 00Z/06Z NAM BACKED OFF ON ANY THOUGHT OF DRYING DURING
IMMEDIATE TIMEFRAME (TODAY/TONIGHT). NAM STILL SHOWS SOME DRYING BY
WEDNESDAY BUT NOT NEARLY AS AGGRESSIVE AS PREVIOUS RUNS. GFS/NAM
MIDLEVEL STREAMLINE ANALYSIS DEPICTS CYCLONIC TWIST OVER NORTH
CENTRAL ARIZONA EARLY THIS MORNING WITH MODELS SLOWLY DRIFTING
FEATURE NORTHWEST TOWARD SOUTHERN NEVADA THIS AFTERNOON. MODELS KEEP
FEATURE OVER SOUTHERN NEVADA/NORTHWEST ARIZONA OVERNIGHT AND WOULD
EXPECT ANOTHER NOCTURNAL LIGHTNING DISPLAY. FEATURE FINALLY GETS
KICKED NORTHEAST INTO UTAH TUESDAY NIGHT. MOISTURE/LIMITED
INSTABILITY REMAIN ACROSS LINCOLN/CLARK/MOHAVE AND EASTERN SAN
BERNARDINO COUNTY WEDNESDAY. DID LOWER HIGH TEMPERATURES ACROSS THE
EASTERN HALF OF THE FORECAST AREA TODAY AND TUESDAY AS BELIEVE THERE
WILL BE MORE CLOUD COVER.

.LONG TERM...NOT MUCH CHANGE IS IN STORE FOR THE AREA THURSDAY
THROUGHOUT MONDAY AS MODELS CONTINUE TO DEPICT FLATTENING OF THE
RIDGE OVER THE WRN CONUS DURING THE EXTENDED FCST PERIOD. POPS WILL
BE LIMITED TO THE EXTREME EASTERN EDGE OF THE CWA WHERE MODELS HINT
AT THE PRESENCE OF LOW/MID LVL MOISTURE ACROSS NRN AZ.  THE REST OF
THE CWA WILL BE MOSTLY SUNNY TO PARTLY CLOUDY IN DRY SW FLOW.
LITTLE CHANGE IN TEMPERATURES...WITH TEMPS REMAINING NEAR NORMAL
THROUGHOUT THE PERIOD...MINIMAL CHANGE TO HGT/THICKNESS VALUES
EXPECTED. INTERESTING TO NOTE...THE END OF THE GFS RUN INDICATING AN
UPR LVL LOW BEGINNING TO DEVLP AROUND 130W/30N NEXT MONDAY
MORNING...WILL BE CURIOUS TO SEE WHETHER FUTURE MODEL RUNS ARE
CONSISTENT WITH THIS SOLUTION.
&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AROUND THE AREA TODAY THROUGH TONIGHT...ESPECIALLY EAST OF KLAS.
OUTFLOW BOUNDARIES FROM STORMS MAY CAUSE ERRATIC AND GUSTY WINDS
AT TIMES. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA...KBIH...KDAG...KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

HARRISON/PIERCE/KENNEDY

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:26 PM PDTSevere Thunderstorm WarningVEFSan Bernardino49 min
Jul 3, 12:59 PM PDTSevere Thunderstorm WarningVEFSan Bernardino31 min
Jul 3, 1:30 PM PDTSevere Thunderstorm WarningVEFSan Bernardino30 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.